Alert archive / Vermont / Flash Flood Warnings in 2025

Flash Flood Warning 4, NWS Burlington, VT

May 17, 2025Addison County, Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at May 17, 2025, 5:28 PM EDT for Addison County, Orange County, Washington County, Vermont. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 5:28 PM EDT (21:28 UTC)
Expired
May 17, 2025, 8:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Addison County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:29 PM EDTFLOOD1 Nnw Waitsfield, VTMain Street in Waitsfield washed out
May 17, 5:37 PM EDTFLOOD2 Nne East Warren, VTSherman Road experiencing washout
May 17, 6:09 PM EDTFLASH FLOOD1 Wsw Irasville, VTWashouts on Tucker Hill Road in Fayston
May 17, 6:19 PM EDTFLASH FLOOD2 S Irasville, VTRoute 100 closed due to flooding between Bundy and Rolston Roads.
May 17, 6:30 PM EDTFLASH FLOODWarren, VTVT-100 in Warren is closed due to flood related damge between the Sugarbush access toad to 3/4 mile south of the VT-17 interchange.
May 17, 6:55 PM EDTFLASH FLOOD1 Sse Warren, VTWashout on Dump Road.
May 17, 7:00 PM EDTFLASH FLOOD1 Sse Waitsfield, VTFlooding on the East Warren Road at the Round Barn.
May 17, 7:04 PM EDTFLOOD2 Ssw Waitsfield, VTRolston Road in Waitsfield experiencing flooding due to heavy rains.
May 17, 7:18 PM EDTFLASH FLOOD2 S Irasville, VTWashouts on Butternut Hill Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS51 KBTV 172128
FFWBTV
VTC001-017-023-180030-
/O.NEW.KBTV.FF.W.0004.250517T2128Z-250518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
528 PM EDT Sat May 17 2025

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  East Central Addison County in central Vermont...
  Northwestern Orange County in central Vermont...
  Southwestern Washington County in central Vermont...

* Until 830 PM EDT.

* At 528 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Northfield, Roxbury, Northfield Village, Waitsfield, Warren, 
  Moretown, Braintree, Berlin, Brookfield, Granville, Williamstown, 
  Fayston, South Northfield, East Roxbury, Northfield Falls, East 
  Warren, East Granville, West Brookfield, Allis State Park and 
  Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4418 7290 4427 7273 4415 7256 4407 7254
      4403 7256 4400 7265 4400 7269 4398 7278
      4408 7287

FLASH FLOOD...RADAR INDICATED

$$

Neiles
2 follow-up statements
083 
WGUS71 KBTV 172308
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
708 PM EDT Sat May 17 2025

VTC001-017-023-180030-
/O.CON.KBTV.FF.W.0004.000000T0000Z-250518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Orange VT-Washington VT-
708 PM EDT Sat May 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS 
EVENING FOR EAST CENTRAL ADDISON, NORTHWESTERN ORANGE AND 
SOUTHWESTERN WASHINGTON COUNTIES...

At 708 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Northfield, Roxbury, Northfield Village, Waitsfield, Warren, 
  Moretown, Braintree, Berlin, Brookfield, Granville, Williamstown, 
  Fayston, South Northfield, East Roxbury, Northfield Falls, East 
  Warren, East Granville, West Brookfield, Allis State Park and 
  Riverton.

Flooding has been reported on Tucker Hill Rd, Route 17 and by 
Madbush Falls in Irasville. Vermont 100 is closed in Warren from 
Airport Rd to Bundy Rd. Main St in Waitsfield has washed out, and 
Brook Rd in Warren, as well as Sherman Rd in East Warren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4418 7290 4427 7273 4415 7256 4407 7254
      4403 7256 4400 7265 4400 7269 4398 7278
      4408 7287

FLASH FLOOD...RADAR INDICATED

$$

Neiles
109 
WGUS71 KBTV 180023
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
823 PM EDT Sat May 17 2025

VTC001-017-023-180033-
/O.EXP.KBTV.FF.W.0004.000000T0000Z-250518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Orange VT-Washington VT-
823 PM EDT Sat May 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
EAST CENTRAL ADDISON, NORTHWESTERN ORANGE AND SOUTHWESTERN 
WASHINGTON COUNTIES...

The heavy rain has ended. Additional flooding is no longer expected. 
Please continue to heed remaining road closures.

&&

LAT...LON 4418 7290 4427 7273 4415 7256 4407 7254
      4403 7256 4400 7265 4400 7269 4398 7278
      4408 7287

$$

Neiles

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:23 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 17, 3:23 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
323 PM EDT Sat May 17 2025

.SYNOPSIS...
Scattered strong, potentially severe, thunderstorms will move
through the North County this afternoon and evening with potential
for damaging winds, large hail, very heavy rainfall, and dangerous
lightning. These storms will pass this evening with low pressure
slowly moving through the region Sunday through Monday with much
cooler temperatures and continued chances of rain.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 316 PM EDT Saturday...

* Severe Thunderstorm Watch in effect through 8PM. Multiple
  severe warned thunderstorms have occurred with reports of
  downed trees and up to golf ball size hail.

The atmospheric setup is ideal for isolated to scattered strong
thunderstorms this afternoon with 1000-2000 J/kg CAPE and ample
shear. Storm modes will be mixed discreet supercell and multi-
cellular lines. While chances are low, can't rule out a rare
tornado. Wetbulb zero heights are near ideal for large hail as well
with several reports of 1.75 inch hail already. These storms will
track east through the afternoon with one more wave of forced
showers/storms possible later this evening. The evening wave may not
produce as many strong cells due to the environment being worked
over from earlier storms, but can't rule out some stronger elements
either. Finally, the last concern will be flash flooding. Multiple
rounds of heavy rainfall will increase susceptibility to flooding in
heavier storms. Locations like Cambridge, VT have seen ample rainfall
and are experiencing minor flooding; any further rain from a strong
thunderstorm will likely lead to localized flash flooding.

Temperatures cool sharply tonight into Sunday with highs in the 50s
and 60s. With the cold core of the low overhead, more showers are
anticipated, but no severe thunderstorms since temperatures cool off
dramatically. Upper low drags northeastward Sunday night pulling
rain with it. Low's in the mid 30s to low 40s are anticipated.

&&

.SHORT TERM /MONDAY/...
As of 316 PM EDT Saturday...Vertically stacked low pressure will
hover over Nova Scotia to start the workweek, drawing in cooler air
from the north and northwest on Monday. Lingering moisture will help
trigger additional showers, mainly across the far northern
Adirondacks, northern Greens, and the Northeast Kingdom.
Northwesterly winds will be breezy with gusts up to 15-25 knots,
higher on the mountaintops with a weak low level jet overhead. NW
winds, showers, and increased cloud cover will result in highs
struggling to reach the upper 40s to upper 50s in the afternoon. As
we head into the overnight hours Monday night, showers should taper
off as drier air noses in from the west, though if showers linger
long enough to coincide with colder temperatures (lows falling into
the mid 30s to mid 40s), we could see some snow mixing in at the
highest elevations. No accumulation is expected. Winds will continue
out of the northwest with perhaps occasional gusts but overall
decrease at night.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 316 PM EDT Saturday...The pattern is forecast to stay active
and wet into next weekend, though models continue to depict a range
of varying scenarios and storm tracks. Precip is possible each day.
Due to the above normal precipitation chances this week, we'll also
see highs in the 50s/60s and lows in the 40s, keeping conditions
chilly.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z SUNDAY...Mix of IFR to VFR given periods of
thunderstorms. Some of these storms will be capable of producing
large hail and damaging winds as well. Most favorable time for
storms will be 18-22Z with chances falling sharply after 00Z.
Erratic gusty winds are expected with periods of continuous
lightning to impact most terminals. After 00Z CIGs likely
become a mix of VFR/MVFR before sagging to MVFR/IFR by 12Z with
chances of showers increasing Sunday.

Outlook...

Sunday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Monday: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with local VFR possible. Slight chance
SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Thursday: Mainly MVFR, with areas VFR possible. Likely SHRA.

&&

.HYDROLOGY...
Several rounds of heavy rainfall have occurred and will continue
to occur through this evening as several troughs strongly force
convection. Given storm mode of mix supercell/multicell line,
heavy rainfall from individual cells, training cells, and
multiple rounds of thunderstorms will result in isolated flash
flooding. Highest chances of this will be from the Adirondacks
to locations just east of the Green Mountains. Conditions
improve overnight with troughs passing eastward.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...Boyd
HYDROLOGY...
Hazardous weather outlook, May 17, 2:38 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
238 PM EDT Sat May 17 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-181845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
238 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 4:55 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
455 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Flood            1 SSW Shelburne         44.37N  73.24W
05/17/2025                   Chittenden         VT   Public

            Stream on shoulder of road overflowed, debris on road

&&

Event Number BTV2500952

JMS
Local storm report, May 17, 5:06 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
506 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Dmg     3 W Westport            44.19N  73.50W
05/17/2025                   Essex              NY   911 Call Center

            Ledge Hill Road tree on power lines

&&

Event Number BTV2500953

JMS
Special weather statement, May 17, 5:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
515 PM EDT Sat May 17 2025

VTZ003-004-007-172215-
Essex VT-Caledonia VT-Orleans VT-
515 PM EDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CALEDONIA...
NORTHEASTERN ORLEANS AND NORTHERN ESSEX COUNTIES THROUGH 615 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Bay In Orleans County, Beecher Falls, Charleston, Newport Town,
Black Island, Westmore, Orleans Village, Beebe Plains, West
Charleston, Derby Center, North Derby, Brownington Center,
Brownington, Derby Bay, Brunswick, Newport City, Sutton, Coventry,
Horseneck Island, and Barton.

This includes Interstate 91 between mile markers 162 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Vermont.

&&

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4486 7155 4484 7155
      4482 7157 4479 7157 4475 7163 4473 7162
      4462 7208 4501 7237 4501 7147
TIME...MOT...LOC 2115Z 249DEG 35KT 4481 7205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Boyd
Local storm report, May 17, 5:18 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
518 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Flood            1 WNW Irasville         44.18N  72.85W
05/17/2025                   Washington         VT   Law Enforcement

            Flooding on Tucker Hill Rd and Rt 17

&&

Event Number BTV2500954

JMS
Local storm report, May 17, 5:19 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
519 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Flood            2 S Irasville           44.15N  72.84W
05/17/2025                   Washington         VT   Law Enforcement

            Flooding by Madbush Falls

&&

Event Number BTV2500955

JMS
Local storm report, May 17, 5:28 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
528 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Flood            2 NNE Warren            44.15N  72.84W
05/17/2025                   Washington         VT   Local Official

            VT 100 in Warren closed from Airport Rd to Bundy Rd

&&

Event Number BTV2500956

JMS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:46 PM EDTSpecial Weather StatementBTVWashington44 min
May 17, 8:19 AM EDTSpecial Weather StatementBTVAddison56 min
May 17, 8:30 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Washington, Windsor45 min
May 17, 9:14 AM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orange, Washington16 min
May 17, 9:59 AM EDTSpecial Weather StatementBTVCaledonia46 min
May 17, 11:06 AM EDTSpecial Weather StatementBTVOrleans39 min
May 17, 11:48 AM EDTSpecial Weather StatementBTVFranklin42 min
May 17, 2:29 PM EDTSpecial Weather StatementBTVChittenden46 min
May 17, 2:33 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle42 min
May 17, 2:41 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Washington64 min
May 17, 2:52 PM EDTSevere Thunderstorm WarningBTVAddison53 min
May 17, 2:57 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden52 min
May 17, 3:13 PM EDTSpecial Weather StatementBTVGrand Isle47 min
May 17, 3:15 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington60 min
May 17, 3:31 PM EDTFlash Flood WarningBTVAddison, Chittenden, Windsor20 days
May 17, 3:36 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington39 min
May 17, 3:36 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille, Orleans39 min
May 17, 4:13 PM EDTSpecial Weather StatementBTVLamoille47 min
May 17, 4:16 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille, Orleans33 min
May 17, 4:23 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans52 min
May 17, 4:27 PM EDTFlash Flood WarningBTVAddison, Chittenden, Washington, Windsor20 days
May 17, 4:28 PM EDTSpecial Weather StatementBTVWashington47 min
May 17, 4:46 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orange, Washington45 min
May 17, 4:57 PM EDTFlash Flood WarningBTVWashington3 hr
May 17, 5:15 PM EDTSpecial Weather StatementBTVEssex60 min
May 17, 5:37 PM EDTSpecial Weather StatementBTVOrange38 min
May 17, 5:55 PM EDTSpecial Weather StatementBTVWindsor35 min
May 17, 6:01 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor30 min
May 17, 7:16 PM EDTRiver Flood WarningBTVWashington4 hr

Nearby

Flash Flood Warnings in Vermont, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.